Tacrolimus‐associated eosinophilic gastroenterocolitis in pediatric liver transplant recipients: Role of Potential Food Allergies in Pathogenesis
Tacrolimus is a macrolide agent that is now the primary immunosuppressant used in prevention of graft rejection in transplant recipients. It has been found to be superior to cyclosporine (CSA) for rescue therapy as well as for earlier weaning of steroids. Both tacrolimus and CSA share similar toxicity profiles; however, their gastrointestinal side effects have received little attention. We report three cases of eosinophilic colitis in liver transplant recipients, maintained on tacrolimus as immunosuppressive medication post-liver transplantation. These patients also had high serum immunoglobulin (Ig)E levels, eosinophilia and IgE-positive radioallergosorbent test for milk proteins. The colitis appeared to be mediated by food allergies. Each patient had symptomatic improvement following reduced immunosuppression and an appropriately restricted diet. We conclude that tacrolimus may play a role in the initiation of food allergies, leading to eosinophilic colitis. More studies are needed in a controlled setting to identify the prevalence of similar findings among other pediatric liver transplant recipients.
Saeed, S. A.,
Integlia, M. J.,
Pleskow, R. G.,
Calenda, K. A.,
Rohrer, R. J.,
& Grand, R. J.
(2006). Tacrolimus‐associated eosinophilic gastroenterocolitis in pediatric liver transplant recipients: Role of Potential Food Allergies in Pathogenesis. Pediatric Transplantation, 10 (6), 730-735.